This action is being taken because a pharmacist reported that one bottle of Pfizer’s Effexor XR contained one capsule of Tikosyn® (dofetilide) 0.25mg in addition to the Effexor XR capsules. Although Pfizer has not received any other such reports, these three lots are being voluntarily recalled as a precaution because they were packaged on the same line.
Effexor XR is a prescription antidepressant indicated for the treatment of major depressive disorder, general anxiety disorder, social anxiety disorder, and panic disorder with or without agoraphobia. Tikosyn is a Class III (cardiac action potential duration prolonging) antiarrhythmic drug. It is used to treat irregular heartbeats (such as atrial fibrillation (AF) and atrial flutter (AFL)) and to maintain normal sinus rhythm (normal heartbeat) in patients with AF or AFL of greater than one week duration who have been converted to normal sinus rhythm.
Tikosyn can cause serious side effects, including a type of abnormal heartbeat called Torsade de Pointes, which can lead to death. If an Effexor XR/Venlafaxine HCl patient thinks they may have mistakenly ingested a Tikosyn capsule, they should immediately contact their physician or hospital. Patients should also watch for signs of abnormal heartbeat, and inform their physician or hospital if they feel faint, become dizzy or have a fast heartbeat.
 FDA Recall -- Firm Press Release, "Pfizer Initiates Nationwide Voluntary Recall of Two Lots of Pfizer's Effexor XR® 150 Mg Extended-Release Capsules and One Lot of Greenstone's Venlafaxine HCl 150 Mg Extended-Release Capsules Due to the Possible Presence of Tikosyn® Capsules," March 6, 2014.